Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 51, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 2022, 11:24 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2022, 11:24 PM EDT (03:24 UTC)
- Expired
- Jul 25, 2022, 12:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 49 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:39 PM EDT | TSTM WND DMG | 1 Ne Dunkirk, NY | MULTIPLE TREES REPORTED DOWN IN THE CITY OF DUNKIRK. |
| Jul 24, 11:44 PM EDT | TSTM WND DMG | 6 Nne Sinclairville, NY | TREES DOWN IN CHARLOTTE TOWNSHIP. |
| Jul 25, 12:15 AM EDT | TSTM WND DMG | Springville, NY | TREE DOWN ON POWERLINES. TIME ESTIMATED BASED UPON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 9:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted.
739
WUUS51 KBUF 250324
SVRBUF
NYC009-013-029-250430-
/O.NEW.KBUF.SV.W.0051.220725T0324Z-220725T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1124 PM EDT Sun Jul 24 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Cattaraugus County in western New York...
Erie County in western New York...
Northeastern Chautauqua County in western New York...
* Until 1230 AM EDT.
* At 1124 PM EDT, severe thunderstorms were located along a line
extending from near Woodlawn Beach State Park to 7 miles north of
Westfield, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Buffalo, West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East
Aurora, Evans, Elma and Boston.
This includes Interstate 90 between exits 59 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4244 7950 4253 7939 4260 7919 4272 7909
4276 7898 4280 7892 4285 7892 4286 7849
4224 7851 4238 7962
TIME...MOT...LOC 0324Z 270DEG 31KT 4276 7891 4243 7960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RSH1 follow-up statement
362
WWUS51 KBUF 250400
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1200 AM EDT Mon Jul 25 2022
NYC009-013-029-250430-
/O.CON.KBUF.SV.W.0051.000000T0000Z-220725T0430Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
1200 AM EDT Mon Jul 25 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHWESTERN CATTARAUGUS...SOUTHERN ERIE AND NORTHEASTERN
CHAUTAUQUA COUNTIES...
At 1200 AM EDT, severe thunderstorms were located along a line
extending from near Wales Center to Silver Creek, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Hamburg, East Aurora, Evans, Boston, Eden, Springville, Colden,
Orchard Park, Gowanda and Silver Creek.
This includes Interstate 90 between exits 58 and 57A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4253 7938 4254 7934 4257 7929 4260 7919
4268 7903 4286 7849 4238 7851
TIME...MOT...LOC 0400Z 260DEG 39KT 4280 7853 4255 7913
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:35 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 24, 10:35 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1035 PM EDT Sun Jul 24 2022 .SYNOPSIS... The risk for showers and thunderstorms will be with us at times through tonight with the threat for strong to severe storms and locally heavy rainfall. Cooler and drier conditions arrive for Monday and Tuesday. && .NEAR TERM /THROUGH MONDAY/... We have replaced severe thunderstorm watch 498 with severe thunderstorm watch 500...which now goes through 5 AM and will include our entire CWA. MLCAPE values remain over 1000 J/KG and effective bulk shear values of 45 to 50 knots will support an environment for severe storms. The axis of a mid level jet will be passing across our region through the mid overnight. Regional radars display activity across western and central Lake Erie as well as widespread convection over Lake Ontario and southern Canada. The main threats for overnight will be damaging winds from mini convective bows...and with DCAPE values 1000 J/KG and greater damaging downdrafts are also possible. Will also need to monitor the heavy rain aspect as well tonight. PWAT values of 1.75 to 2.00 inches along with shortening MBE vectors could allow for backbuilding storms...or training storms to produce heavy rainfall of an inch or two. This will likely be isolated...and close to flash flood guidance of 1-hr and 3-hr...and will elect to not have any hydro headlines at this point. The main cold front will begin to cross the region overnight. Main cold front and wind shift arrive late tonight across the Niagara Frontier ending the showers and thunderstorms from northwest to southeast. By early Monday morning the last of the showers will be exiting our eastern zones...with clearing commencing towards the west. As high pressure builds toward our region we should become mostly sunny through the afternoon with comfortable levels of humidity returning back into the mid to upper 50s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... High pressure will continue to track toward the region through Tuesday, eventually becoming centered over western New York by Tuesday afternoon. The high along with associated dry air will provide fair weather through Tuesday night. Dry weather will likely continue to start the day Wednesday, but should start to clouds increase with chances for showers starting to arrive by afternoon as the high slides off to the east towards the New England coast and a surface warm front starts to approach the lower Great Lakes. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Warm front should be through much of the area Thursday, but could continue to see additional showers and perhaps a thunderstorm as cold front moves through on Thursday. Though the cold front will clear the area by Friday morning, active weather may persist until the main trough axis finally swings through the eastern Great Lakes Friday afternoon. Surface high pressure building in its wake leaving us with mainly dry weather for the weekend. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... For the 00Z TAFS strong to severe thunderstorms remain possible for the next 6 hours or so of the TAF cycle. Activity centered largely on lake breeze circulations and inland convergent zones this early evening will become more widespread through the late evening hours. A now warm lake body of water will continue the risk for strong to severe storms near KBUF-KIAG-KROC and later KART through the midnight hour. Thereafter, the threat for strong to severe storms will diminish, though a passing shower remains possible through early Monday morning as the cold front passes through. As the risk for storms increases this evening, brief reductions to IFR or lower are possible within downpours. Ceiling heights tonight will likely lower to MVFR for a time after the storms, with IFR ceiling heights for several hours likely across the Southern Tier. Behind the front Monday morning and then through the day VFR flight conditions will prevail with a gusty westerly wind. Outlook... Tuesday...Mainly VFR. Wednesday...VFR but a chance of showers and thunderstorms in the afternoon. Thursday and Friday...VFR but a chance of showers. && .MARINE... Brisk southwest winds will continue into tonight on Lake Erie. Small Craft Advisories are in effect for the Lake Erie waters through the night. Even though winds diminish by late evening, higher waves will not subside on Lake Erie until late tonight. West to southwest winds shifting west will kick up a chop over Lake Ontario later tonight and into Monday with conditions possibly exceeding Small Craft Advisory criteria. In addition to winds and waves, multiple rounds of thunderstorms will also impact most if not all the waters at times through tonight. Some of these thunderstorms may be strong enough to satisfy Special Marine Warning Criteria (winds of 35+ knots and hail of 0.75 inch or larger). && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 5 AM EDT Monday for LEZ040-041. && SYNOPSIS...TMA NEAR TERM...Thomas/TMA SHORT TERM...TMA LONG TERM...TMA AVIATION...Thomas MARINE...TMA
Hazardous weather outlook, Jul 24, 10:19 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1019 PM EDT Sun Jul 24 2022 NYZ001>008-010>014-019>021-085-260230- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1019 PM EDT Sun Jul 24 2022 ...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 5 AM EDT MONDAY... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260230- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1019 PM EDT Sun Jul 24 2022 ...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 5 AM EDT MONDAY... This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 24, 8:22 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
822 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG EAST OTTO 42.39N 78.75W
07/24/2022 CATTARAUGUS NY LAW ENFORCEMENT
REPORT OF A TREE AND POWERLINES DOWN IN THE
TOWN OF EAST OTTO.
&&
PPLocal storm report, Jul 24, 8:26 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
826 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG SOUTH DAYTON 42.36N 79.05W
07/24/2022 CATTARAUGUS NY LAW ENFORCEMENT
REPORT OF TWO TREES AND POWERLINES DOWN IN
THE TOWN OF SOUTH DAYTON.
&&
PPLocal storm report, Jul 24, 8:28 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
828 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG RANDOLPH 42.16N 78.98W
07/24/2022 CATTARAUGUS NY LAW ENFORCEMENT
REPORT OF MULTIPLE TREES AND POWERLINES DOWN
IN THE TOWN OF RANDOLPH.
&&
PPLocal storm report, Jul 24, 8:58 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 4 SW BLISS 42.55N 78.30W
07/24/2022 WYOMING NY LAW ENFORCEMENT
REPORT OF TREES AND POWERLINES DOWN ON EAGLE
ROAD NEAR THE TOWN OF BLISS.
&&
PPLocal storm report, Jul 24, 9:01 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
901 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 5 WSW BLISS 42.57N 78.34W
07/24/2022 WYOMING NY LAW ENFORCEMENT
REPORT OF MULTIPLE TREES AND POWERLINES DOWN
ON JAVA LAKE ROAD NEAR THE TOWN OF ARCADE.
&&
PPSpecial weather statement, Jul 24, 9:01 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
901 PM EDT Sun Jul 24 2022
NYZ020-085-250130-
Cattaraugus NY-Southern Erie NY-
901 PM EDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of northern Cattaraugus
and southern Erie Counties through 930 PM EDT...
At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gowanda, or 13 miles south of Hamburg, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boston, Eden, Springville, Colden, Gowanda, North Collins, East
Concord, Wales Center, Chaffee, North Boston, Concord, Collins,
Yorkshire, Holland, Sardinia, Dayton, Delevan, Perrysburg, Lime
Lake-Machias and Langford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western New York.
&&
LAT...LON 4259 7905 4278 7851 4278 7846 4242 7846
4241 7905
TIME...MOT...LOC 0101Z 253DEG 49KT 4252 7886
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:06 PM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 24, 9:01 PM EDT | Special Weather Statement | BUF | Erie | 29 min |
| Jul 24, 9:24 PM EDT | Special Marine Warning | BUF | 96 min | |
| Jul 24, 10:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 24, 10:50 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 24, 10:53 PM EDT | Special Marine Warning | BUF | 67 min | |
| Jul 24, 11:57 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Monroe and 1 more | 63 min |
| Jul 25, 12:17 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 29 min |
| Jul 25, 12:31 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua | 59 min |
| Jul 25, 12:51 AM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 25, 1:01 AM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 29 min |
| Jul 25, 1:17 AM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 58 min |
| Jul 25, 1:20 AM EDT | Flash Flood Warning | BUF | Chautauqua, Erie, Wyoming | 3 hr |
| Jul 25, 1:26 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 79 min |
| Jul 25, 1:36 AM EDT | Special Marine Warning | BUF | 24 min | |
| Jul 25, 1:44 AM EDT | Special Weather Statement | BUF | Livingston, Ontario, Wyoming | 46 min |
| Jul 25, 2:01 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 59 min |
| Jul 25, 3:25 AM EDT | Special Weather Statement | BUF | Lewis | 35 min |
| Jul 25, 3:30 AM EDT | Special Weather Statement | BUF | Cattaraugus | 45 min |
| Jul 25, 4:29 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Jul 25, 4:30 AM EDT | Beach Hazards Statement | BUF | Cayuga, Jefferson, Monroe, Oswego, Wayne | 18 hr |
| Jul 25, 4:31 AM EDT | Special Weather Statement | BUF | Livingston | 29 min |
| Jul 25, 5:02 AM EDT | Special Weather Statement | BUF | Oswego | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.